Hail, Koochiching
- When
- July 11, 6:30 AM CST
- Where
- Koochiching County, Big Falls
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.180, -93.800
A strong upper level disturbance triggered strong and severe thunderstorms across much of northeast Minnesota during the morning and early afternoon hours. By mid afternoon, very warm and moist air surged north ahead of low pressure over the Dakotas, while a cold front stretched across central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong upper level disturbance triggered strong and severe thunderstorms across much of northeast Minnesota during the morning and early afternoon hours.
By mid afternoon, very warm and moist air surged north ahead of low pressure over the Dakotas, while a cold front stretched across central Minnesota. This combination of meteorological conditions set the stage for additional severe thunderstorm development through the evening.
Storms developed in a broken line in western Minnesota by mid afternoon and propagated eastward through the late afternoon into the Brainerd Lakes region. By this time, a nearly solid line of thunderstorms extended from central Minnesota northward almost to the Canadian border. Many reports of wind damage and hail were noted with these storms as they moved east.
One particular area of wind damage was concentrated in northern Aitkin County, north of McGregor. Tree damage was widespread along a 6-mile path, from about 3 miles east of Palisade, to the south end of Big Sandy Lake. Results of a NWS storm survey assessment suggested that straight line and downburst winds were the primary cause. The majority of trees were blown down in one direction or fanned out in a divergent pattern. Many of the trees downed were over one foot in diameter, and some as large as two feet in diameter.
Thousands of trees in a 420 acre area of St. Croix State Park were mangled or uprooted. This area will be logged to mitigate wildfires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 5:01 AM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 601 AM CDT FRI JUL 11 2008 .UPDATE... INCREASED WINDS AT THE WESTERN TIP OF LAKE SUPERIOR THIS MORNING. AT 10Z...SUSTAINED WINDS OF 20 KT WERE REPORTED AT DYT. ALSO ADDED DRIZZLE WITH THE AREAS OF FG TO TWIN PORTS ZONE THIS MORNING. SINCE THE +FG IS CONFINED TO LOCATIONS NEAR LAKE SUPERIOR AND IS NOT WIDESPREAD WILL NOT ISSUE A DENSE FOG ADVISORY ATTM. && .PREV DISCUSSION... /ISSUED 324 AM CDT FRI JUL 11 2008/ DISCUSSION... SHORT TERM FOCUS ON ONGOING CONVECTION THIS MORNING OVER WIS ZONES...AS WELL AS INTENSE SYSTEM IN THE DAKOTAS AND SRN CANADA THAT WILL BRING ANOTHER ROUND OF WEATHER...LIKELY SEVERE TO THE REGION LATE THIS AFTERNOON AND EVENING. AS THE SFC LOW TRACKS APPROACHES FROM THE WEST...THE DRY SLOT OF THE WARM SECTOR WILL NOSE INTO THE SWRN PORTION OF THE FA. THIS WILL ALLOW FOR TEMPERATURES TO CLIMB WELL INTO THE 80S TO LOWER 90S INLAND. ONSHORE WINDS NEAR LAKE SUPERIOR WILL RESULT IN MORNING FG AND COOLER TEMPERATURES IN THE 70S TODAY. THERE WILL BE TWO AREAS OF FOCUS FOR SVR WEATHER TODAY...THE WARM FRONT ALONG THE CANADIAN BORDER THAT COULD AFFECT THE NORTHERN ZONES THROUGHOUT THE DAY...AND THE COLD FRONT THAT FCST TO TRACK INTO WRN MN AROUND 18Z...REACHING THE WRN PORTION OF THE DLH CWA...GENERALLY FROM INL TO BRD...AROUND 22Z. IMPRESSIVE FORCING AND INSTABILITY WILL BE ASSOCIATED WITH THE COLD FRONT...RESULTING IN STRONG TO SEVERE STORMS BEING LIKELY WITH LARGE HAIL...DAMAGING WINDS AS WELL AS ISOLATED TORNADOES. THE LIMITING FACTOR WITH THESE STORMS WILL BE THE CAP AND THE SRN EXTENT OF THE SVR ACTIVITY. AVIATION... VARIABLE CONDS ARE EXPECTED THRU THE TAF PD AS A LARGE LOW PRESS SYSTEM MOVES THRU THE WRN GRT LKS REGION. OUTSIDE OF TSTMS...CONDS WILL BE GENERALLY VFR...BUT DECREASING TO IFR/LIFR IN STRONG TSTMS. SOME STORMS COULD BECM SVR...ESPECIALLY THIS AFTN AND EVE. WINDS WILL START OUT SE...THEN SHIFT TO THE W AS THE CFNT COMES THRU OVNGT. && POINT TEMPS/POPS... DLH 73 58 69 46 / 60 70 10 10 INL 85 55 62 43 / 70 40 30 20 BRD 90 60 74 50 / 60 40 10 10 HYR 90 62 75 47 / 40 70 10 10 ASX 83 60 70 47 / 30 70 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GRANING/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 417 AM CDT FRI JUL 11 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 417 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG REDUCING VISIBILITIES TO LESS THAN A HALF MILE...WILL BE FOUND NEAR LAKE SUPERIOR THIS MORNING. A VERY STRONG SYSTEM WILL BRING A THREAT OF THUNDERSTORMS TO THE ENTIRE REGION TODAY AND TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...MAINLY BETWEEN 3 PM AND 10 PM. THE THREAT WILL BE VERY LARGE HAIL...WIDESPREAD DAMAGING WINDS...AND THE POTENTIAL FOR TORNADOES. DUE TO BREEZY ONSHORE WINDS FRIDAY...THERE WILL BE AN INCREASED RISK OF RIP CURRENTS ON THE SANDY BEACHES OF LAKE SUPERIOR...INCLUDING PARK POINTE...AND ALONG THE SOUTH SHORE THROUGH THE APOSTLE ISLANDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS SATURDAY AFTERNOON ACROSS THE BORDERLAND...AND ANOTHER CHANCE TUESDAY NIGHT THROUGH THURSDAY ACROSS THE ENTIRE REGION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. LSZ121-140>148-121030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 417 AM CDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL BE FOUND OVER THE NEARSHORE WATERS THIS MORNING. VISIBILITIES WILL BE LESS THAN A HALF MILE AT TIMES. A VERY STRONG SYSTEM WILL BRING A THREAT OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE...MAINLY BETWEEN 3 PM AND 10 PM. THE THREAT WILL BE VERY LARGE HAIL...AND GALE TO STORM FORCE WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY. GRANING
The Duluth radar (KDLH), 191 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
12 thunderstorm wind, 6 hail, 1 funnel cloud. Local standard time, as filed.
Twelve inch diameter trees were blown down across 2nd Street in Littlefork, along with damage to garages in town.
Peak wind gust was reported at the Littlefork RAWS Station.
A roof was damaged along Highway 217 near mile post 17.
An 18-inch spruce tree was snapped and a 30-inch oak tree was blown down. Several other trees were blown down.
Hail fell for on-half hour.
Several funnel clouds were spotted, along with wind gusts of up to 70 mph.
Numerous trees were blown down.
Numerous 15 to 20 inch diameter trees were blown down along County Highway 4.
Trees were blown down on Ojibwa Road.
Many trees were blown down along Highway 22.
Numerous trees were blown down.
Numerous trees were blown down.
Several trees were blown down with considerable debris scattered across roadways.
Thousands of trees were mangled or uprooted on 420 acres of St. Croix State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128421, 128429, 128430, 128425, 128426, 128427, 128422, 128408, 128410, 128418, 128407, 129719, 128420, 128419, 128406, 128417, 128423, 128428, 130669.